Alert archive / New Mexico / Flash Flood Warnings in 1997

Flash Flood Warning 5, NWS El Paso, TX

August 5, 1997Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 5, 1997, 9:03 PM MDT for Grant County, New Mexico. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1997, 9:03 PM MDT (03:03 UTC)
Expired
Aug 5, 1997, 11:00 PM MDT
In force
117 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Grant County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 060303
FFWELP
NMC017-060500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
903 PM MDT TUE AUG 5 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTHWESTERN NEW MEXICO

   ...SOUTHEASTERN GRANT COUNTY

PUBLIC REPORTS VERY HEAVY RAINFALL OVER SOUTHEAST GRANT COUNTY
...JUST NORTH OF THE FAYWOOD AREA AND EAST OF SILVER CITY DURING
THE PAST HOUR. THE COOP OBSERVER IN FAYWOOD REPORTS STATE HIGHWAY
61 HAS BEEN CLOSED NORTHEAST OF FAYWOOD AND MANY REPORTS HAVE BEEN
RECIEVED OF RUNNING WATER IN CANYONS. THIS WATER DRAINS INTO THE
MIMBRES RIVER AND INTERESTS ALONG THE RIVER IMMEDIATELY DOWNSTREAM
SHOULD BE ALERT FOR RISING WATER.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE
FLOOD WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING. REMEMBER...A FLASH FLOOD WARNING MEANS
FLOODING IS OCCURRING OR IMMINENT.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:02 PM MDT, 7 hours 1 minute earlier.

Area forecast discussion, Aug 5, 2:02 PM MDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT TUE AUG 5 1997

CONVECTION IS UP AND GOING EARLY TODAY. STORMS HAVE FIRED OVER THE
SOUTHERN SACS IN RESPONSE TO DIFFERENTIAL HEATING, BUT WHAT'S A
LITTLE UNUSUAL IS THAT WE HAVE A NORTHEAST FLOW THAT IS MOVING THE
CONVECTION INTO FAR WEST TEXAS AND SOUTH CENTRAL NEW MEXICO.  THE
HIGH OVER ARIZONA IS WRAPPING SOME MONSOON MOISTURE ACROSS THE FA.
AND WITH 700 MB TROF TO THE SOUTHEAST OF ELP, I EXPECT CHANCE OF
CONVECTION TO BE PRETTY GOOD FOR ELP AND SURROUNDING AREA ALONG WITH
THE USUAL CONVECTION OVER THE MOUNTAIN WITH A LESSER CHANCE OF
T-STORM OVER THE WESTERN PART OF THE CWA TONIGHT.

MOISTURE WILL NOT BE IN A HURRY TO LEAVE SO I WILL KEEP SOME KIND OF
DECENT POPS IN THE FORECAST.  NO STRONG SURFACE GRADIENT TO DRIVE
WINDS BUT I DO EXPECT THEM TO BECOME A LITTLE MORE SOUTHEASTERLY
OVER THE NEXT 24 HOURS.  GUIDENCE TEMPS LOOK GOOD.  BEST CHANCE FOR
STORMS TOMORROW WILL BE OUT WEST AS MOISTURE ACCESS REMAINS THE
STRONGEST THERE.

BRICE/15

SILVER CITY           EB  61/ 84/ 61/ 86 4333
TRUTH OR CONSEQUENCES EB  67/ 87/ 67/ 89 3232
ALAMOGORDO            EB  67/ 90/ 67/ 92 3232
CLOUDCROFT            EB  50/ 69/ 50/ 71 2424
LORDSBURG             EB  66/ 90/ 66/ 92 3232
DEMING                EB  67/ 90/ 67/ 92 3232
LAS CRUCES            EB  67/ 89/ 67/ 91 4232
EL PASO               EB  70/ 91/ 70/ 93 4232

Nearby

Flash Flood Warnings in New Mexico, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.